Itraconazole and Terbinafine May be Linked to Liver and Heart Failure

Source: Thompson CA. Am J Health Syst Pharm. 2001;58:1076.

Due to reports of serious adverse events during therapy with itraconazole (Sporonox, Janssen) and terbinafine (Lamisil, Novartis), the Food and Drug Administration (FDA) has advised clinicians to prescribe these agents for onychomycosis only after a positive nail culture or smear has been obtained. The FDA took this action after reviewing 24 cases of liver failure that were possibly associated with itraconazole therapy and 16 cases of liver failure that were possibly associated with terbinafine therapy as well as a number of cases of congestive heart failure (CHF).1 Some of the patients (number not specified) did not have any underlying liver disease prior to antifungal therapy and a combined total of 11 deaths were reported. In addition to liver failure, there were 58 patients that reportedly developed CHF as a result of itraconazole therapy with 13 deaths in that group. Onychomycosis was specifically targeted because more than half of the cases of liver failure associated with itraconazole therapy were patients being treated for nail or other dermatological infections.

As a result of this information, the black-box warning in the labeling for itraconazole products now includes instructions to avoid the use of itraconazole therapy in treatment of onychomycosis in patients with signs or symptoms of CHF, or other conditions involving ventricular dysfunction, and to stop therapy in those patients that develop any signs of CHF. Two other items were also added to the black-box for itraconazole. One is the contraindication to the concurrent use of the antiarrhythmic agent dofetilide and itraconazole because of the possibility of serious cardiovascular events and the other is a warning regarding the ability of erythromycin to increase plasma levels of itraconazole.

The new labeling for both products now advises clinicians to closely monitor patients for signs and symptoms of liver failure or CHF and to take appropriate actions should signs and symptoms occur.

Comment by Thomas G. Schleis, MS, RPh

Anyone who has been involved in medicine for any period of time has witnessed the rise and fall of a number of pharmaceuticals. It is often not until large numbers of patients have been treated with newer medications that rare, but serious side effects are identified. In the case of itraconazole, it also appears that the length of therapy was important as the longer the therapy, the higher the likelihood of adverse events. This could have been identified only after the drug had been on the market for a considerable period of time.

Another aspect touched on in this article was the potential of drug interactions of itraconazole with dofetilide and erythromycin. With the large number of drug interactions between medications, it is almost a necessity for physicians to have access to drug interaction information, either through their pharmacy or by using one of the many products available for hand-held devices. I would encourage all physicians to verify that their pharmacies are carefully screening all medication profiles for potential medication interactions.

Reference

1. FDA Talk Papers. http://www.fda.gov/opacom/hpwhats.html#press. Accessed September 27, 2001.

Dr. Schleis is Director of Pharmacy Services, Infections Limited, Tacoma, Wash.